Minnesota, 2024

Hail in Minnesota, May 17, 2024

May 17, 2024 · NWS DLH · 3 events in 3 counties and zones

A few isolated storms developed in a warm, moist airmass behind a warm front that moved across the region during the morning hours. Most of the hail remained below severe limits except near Remer where hail to 1 in diameter was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few isolated storms developed in a warm, moist airmass behind a warm front that moved across the region during the morning hours. Most of the hail remained below severe limits except near Remer where hail to 1 in diameter was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 17, 2:54 PM CST, 1 hour 36 minutes earlier. Its key messages:

  • Key Messages:
  • Scattered showers and some storms through the rest of today
  • Marginal Risk for severe storms on Saturday with large hail up to quarter size and gusty winds being the biggest concern
  • Quick dry spell before our active weather pattern returns next week with multiple shots for rain
Area forecast discussion, May 17, 2:54 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
354 PM CDT Fri May 17 2024

.KEY MESSAGES...

Key Messages:

- Scattered showers and some storms through the rest of today

- Marginal Risk for severe storms on Saturday with large hail up
  to quarter size and gusty winds being the biggest concern

- Quick dry spell before our active weather pattern returns next
  week with multiple shots for rain

&&

.DISCUSSION...
Issued at 326 PM CDT Fri May 17 2024

Short Term:

As of early afternoon, some weak reflectivity returns can be
seen on radar across the Minnesota Arrowhead. This is tied to a
weak vorticity maxima swinging through the region which is
causing some weak ascent ahead of it. This has led to showers
and drizzle in areas close to the Canadian Border. This should
continue to push northward and out of the area in the next few
hours. Following this, clear skies should be present with highs
topping off in the mid to upper 70s across much of the region.
Areas closer to the lake will stick in the 50s and 60s due to
the presence of a lake breeze slowly moving inland. Through this
afternoon and evening, there is a low end chance (30-40%) of
some showers and storms refiring across our CWA. Some of these
showers could be a bit stronger than the ones we saw this
morning with some lightning possible and stronger gusts at
times. Some scattered showers will persist overnight as we get
strong isentropic advection from the south.

Mid-Range:
Our eyes turn to tomorrow and the threat of storms across our
CWA as a cold front sweeps through the area. As it stands right
now, the SPC has put the eastern half of our CWA in a Marginal
Risk (Level 1/5) for severe weather tomorrow. The main threats
would be large hail up to quarter size and gusty winds up to
60mph within the stronger convection. A trough swinging through
the Canadian Prairies tonight will reach our area late Saturday
Afternoon. It’ll induce cyclogenesis of a surface cyclone
that’ll advect moisture into the area pushing dewpoints into the
upper 50s and even lower 60s by mid afternoon. The result of
these two things is anywhere from 500-1500 joules of MUCAPE to
form by afternoon with 40-50kts of Bulk Shear in our vicinity.
This will lead to organized convection forming in the early
afternoon near the I-35 Corridor before overspreading further
east through the rest of the evening. Following the cold front,
Sunday should be mostly dry with high topping off in the low to
mid 70s with a light westerly wind to top it off.

Extended Range:
The quick dry spell will quickly end as we begin the workweek
with a quick moving shortwave moving through the Northern Plains
on Monday. While nothing too substantial is expected out of it,
we could see some scattered showers and thunderstorms across the
CWA during the daytime on Monday. As that moves out of the
region Monday afternoon, a more notable and impactful system
will ride into the Northern Great Lakes by Tuesday morning.
While we won’t see many convective storms being north of the
surface low, we will mainly see a prolonged period of rain. The
rain which could be heavy at times will lead to QPF totals in
excess of 0.5-1.5” in a 24 hour time frame. We should see
quieter conditions arrive following this storm to close out the
work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 100 PM CDT Fri May 17 2024

It's looking like we should see a nice break from any
showers/storms for the rest of the afternoon and early evening,
aside from a shower or two passing through HYR within the next
hour. While the air following behind this initial area of
clouds and showers is warm, it is also dry, and thus there isn't
much to support additional showers/storms this afternoon. There
may be a 10-15% chance that a stray shower/storm could develop,
but not enough confidence to put in any TAFs. Later this
evening, warm air advection continues out ahead of an
approaching cold front from the west. We will likely see some
scattered showers/storms developing and passing by overnight. In
addition, periods of fog may be possible away from any
showers/storms, so expect occasional MVFR to potentially briefly
IFR ceilings and visibility tonight. LLWS is also expected
overnight with a potent low-level jet developing. The
shower/storm chances will continue through about mid-day at
Minnesota terminals, ending after the cold front passes through.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 326 PM CDT Fri May 17 2024

Issued a 6-hour Small Craft Advisory from Duluth to Sand Island
as winds have gusted to around 25 kt at Port Wing the past
couple observations. Winds are expected to lessen gradually this
evening, but some higher waves up to 4 ft could linger.
Otherwise, northeast winds lessen tonight, then gradually shift
to southwest on Saturday as a cold front passes through. Some
stronger wind gusts approaching 20-25 kt may be possible around
the head of the lake Saturday afternoon. A Small Craft Advisory
may be needed. Scattered showers and thunderstorms are possible
overnight (30% chance), then some strong to low- end severe
storms are possible through Saturday afternoon (50-70% chance of
storms and 5-10% chance for strong to severe storms capable of
producing strong winds to 50 kt and large hail up to quarter
size).

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...KP/JDS
AVIATION...JDS
MARINE...JDS
Hazardous weather outlook, May 17, 3:00 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
400 PM CDT Fri May 17 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-182100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
400 PM CDT Fri May 17 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms today into tonight. Severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday. Isolated severe
thunderstorms are possible over northwest Wisconsin and the
Minnesota Arrowhead Saturday afternoon and evening. The main
threats are hail up to quarter size and strong winds.

More thunderstorms are possible over portions of the
Northland Sunday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-182100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
400 PM CDT Fri May 17 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Gusty winds and waves up to 4 ft are possible from Duluth to Sand
Harbor this evening. A Small Craft Advisory is in effect.

A few thunderstorms are possible today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A period of gusty southwest winds to 25 knots are possible
Saturday from Two Harbors to the Twin Ports to Port Wing.

More thunderstorms are possible Saturday, and an isolated storm
could be severe Saturday afternoon and evening. Additional
thunderstorms are possible Sunday night into Tuesday.

Levens/JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, May 17, 4:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
508 PM CDT Fri May 17 2024

MNZ019-172245-
Central St. Louis MN-
508 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ST. LOUIS COUNTY
THROUGH 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hibbing, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hibbing, Virginia, Eveleth, Mountain Iron, Gilbert, Cherry, Iron
Junction, Leonidas, Murphy Lake, West Two Rivers Reservoir, Little
Swan, and Zim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4729 9292 4741 9297 4755 9255 4742 9244
      4728 9246
TIME...MOT...LOC 2208Z 256DEG 18KT 4736 9286

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wolfe
Special weather statement, May 17, 4:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
523 PM CDT Fri May 17 2024

MNZ025-026-035-172300-
Northern Aitkin MN-North Cass MN-South Itasca MN-
523 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ITASCA...
NORTHWESTERN AITKIN AND EAST CENTRAL CASS COUNTIES THROUGH 600 PM
CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Remer, or 22 miles southwest of Grand Rapids, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Rapids, Cohasset, Hill City, Remer, Schoolcraft State Park, and
Siseebakwet Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4690 9394 4707 9403 4729 9371 4722 9355
      4697 9350
TIME...MOT...LOC 2223Z 249DEG 16KT 4702 9389

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wolfe

The radar

The Duluth radar (KDLH), 133 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cass

When
May 17, 4:30 PM CST to 4:32 PM CST
Where
Cass County, 3.49 mi S of Remer
Measured
1 in hail
Reported by
Public
Coordinates
47.020, -93.940

Hail, St. Louis

When
May 17, 4:35 PM CST to 4:36 PM CST
Where
St. Louis County, 1.16 mi SE of Forbes
Measured
0.88 in hail
Reported by
Public
Coordinates
47.370, -92.600

Hail, Aitkin

When
May 17, 5:18 PM CST to 5:19 PM CST
Where
Aitkin County, 1.17 mi NW of Hill City
Measured
0.75 in hail
Reported by
Public
Coordinates
46.990, -93.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178596, 1178597, 1178598.